Texas, 2014

Flash Flood and Lightning Strikes in Texas, September 6, 2014

September 6, 2014 · NWS FWD · 3 events in 1 county or zone

Storms developed along a cold front as it slowly traversed North and Central Texas during the day. Storm motion was slow, resulting in locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms developed along a cold front as it slowly traversed North and Central Texas during the day. Storm motion was slow, resulting in locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 6, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 6, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT SAT SEP 6 2014

.DISCUSSION...
A COLD FRONT...NEAR A LINE FROM HAMILTON TO CORSICANA TO TYLER
AT 3 PM...WILL CONTINUE MOVING SLOWLY SOUTH THROUGH THE EVENING AND
SHOULD MOVE OUT OF THE CWA BEFORE SUNRISE SUNDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE
FRONT. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS DUE TO VERY
WEAK WINDS THROUGH A DEEP LAYER OF THE ATMOSPHERE. HOWEVER...THEY
WILL BE EFFICIENT RAIN PRODUCERS DUE TO THE SLOW MOVEMENT AND
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. LOCATIONS SOUTH
OF THE INTERSTATE 20 CORRIDOR WILL MAINTAIN THE BEST MOISTURE AND
INSTABILITY THROUGH SUNSET SO WE WILL KEEP THE HIGHEST POPS IN
PLACE THERE. FARTHER NORTH...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE EVENING...BUT
MOISTURE AND INSTABILITY WILL REMAIN MUCH MORE LIMITED.

SHOWER AND THUNDERSTORM CHANCES WILL SHIFT SOUTH OVERNIGHT ALONG
WITH THE COLD FRONT. PREVIOUS MODELS RUNS WERE INDICATING SOME
ISENTROPIC LIFT OVERNIGHT WITH NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS AREA WIDE. THE CURRENT MODEL RUN IS MUCH MORE
PESSIMISTIC REGARDING OVERNIGHT RAINFALL AND KEEPS THE BEST CHANCES
TO THE SOUTH AND SOUTHWEST OF THE CWA. THIS SOLUTION SEEMS
REASONABLE BASED ON CURRENT SURFACE AND UPPER AIR ANALYSIS.
WE WILL STILL CARRY SOME LOW (20 TO 30 PERCENT) POPS OVERNIGHT.

THE FRONT IS PROGGED TO MOVE INTO DEEP SOUTH TEXAS ON SUNDAY AND
THE MAJORITY OF THE PRECIP SHOULD REMAIN SOUTH OF THE CWA.
HOWEVER...WEAK DIFFLUENCE ON THE EASTERN PERIPHERY OF THE UPPER
RIDGE ALONG WITH SOME LINGERING MID LEVEL MOISTURE AND WEAK
INSTABILITY MAY RESULT IN A FEW SHOWERS AND STORMS THROUGH THE
SUNSET SUNDAY.

MONDAY THROUGH WEDNESDAY WILL SEE INCREASING TEMPERATURES AND
HUMIDITY AS HIGH PRESSURE BUILDS OVER THE STATE AND GULF MOISTURE
RETURNS IN RESPONSE TO A DEVELOPING WESTERN U.S. LOW PRESSURE
SYSTEM. AFTERNOON TEMPERATURES MONDAY THROUGH WEDNESDAY WILL WARM
BACK ABOVE SEASONAL NORMALS FOR THE MOST PART WITH HIGHS IN THE
MIDDLE AND UPPER 90S.

THE UPPER TROUGH AXIS WILL MOVE INTO THE CENTRAL PLAINS WEDNESDAY
AND ALLOW A COLD FRONT TO MOVE SOUTH ACROSS NORTH TEXAS WEDNESDAY
NIGHT AND THURSDAY. THIS COLD FRONT SHOULD BE A BIT STRONGER THAN
TODAY/S FRONT AND WILL LIKELY KNOCK TEMPERATURES WELL BELOW
SEASONAL NORMALS AS WE HEAD INTO THE WEEKEND. IT APPEARS THAT THE
BEST RAIN CHANCES WILL BE NORTH OF THE RED RIVER...IN THE
VICINITY OF THE BEST LARGE SCALE FORCING. HOWEVER...THE FRONT
SHOULD BRING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH
TEXAS WEDNESDAY NIGHT THROUGH FRIDAY. THE FRONT SHOULD MOVE WELL
SOUTH OF THE REGION FRIDAY NIGHT WITH RELATIVELY COOL AND DRY
CONDITIONS EXPECTED SATURDAY.

79

&&

.AVIATION...
/ISSUED 1220 PM CDT SAT SEP 6 2014/
SURFACE WINDS HAVE BECOME LIGHT NORTH-NORTHEASTERLY IN THE WAKE OF
A COLD FRONT...WHICH WAS LOCATED MIDWAY BETWEEN DALLAS AND WACO AT
NOON. A SLOW SOUTHWARD PROGRESSION SHOULD BRING THE FRONT INTO
KACT BY 21Z. MEANWHILE...A SUBTLE SHORTWAVE WITH POSITIVE TILT
CONTINUES TO MOVE EASTWARD ACROSS THE SOUTHERN PLAINS.

THE BEST FOCUS FOR SURFACE BASED CONVECTION WOULD NORMALLY OCCUR
ALONG THE FRONT...WHICH WILL BE NEAREST KACT DURING THE AFTERNOON
HOURS. HOWEVER...LIFT ASSOCIATED WITH THE SHORTWAVE WOULD BE
STRONGEST OVER THE NORTHERN HALF OF THE REGION. MOISTURE AND
INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT BOTH
ALONG AND NORTH OF THE BOUNDARY THIS AFTERNOON. WE WILL HENCE
MAINTAIN VCTS AT ALL LOCATIONS THIS AFTERNOON...WITH THE
ANTICIPATION OF STORMS BEING WIDELY SCATTERED IN NATURE.
THUNDERSTORMS WILL WEAKEN WITH THE LOSS OF SURFACE HEATING AROUND
SUNSET.

THE MOST RECENT MODEL DATA CONTINUES TO GENERATE LIFT ACROSS THE
REGION OVERNIGHT AND INTO TOMORROW...BUT WANING INSTABILITY SHOULD
PRECLUDE THUNDERSTORM DEVELOPMENT DURING THIS PERIOD. WE WILL
CONSEQUENTLY KEEP VCSH GOING IN THE OVERNIGHT AND SUNDAY PORTION
OF THE TAF. MVFR CIGS WILL ALSO COME INTO PLAY BY SUNRISE SUNDAY
WITH CONDITIONS IMPROVING LATE SUNDAY AFTERNOON.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  90  74  95  78 /  30  20  10   5  10
WACO, TX              73  92  71  95  75 /  40  40  20  10  10
PARIS, TX             70  88  69  92  72 /  30  20  10   5  10
DENTON, TX            69  89  71  94  74 /  30  20  10   5  10
MCKINNEY, TX          69  88  70  93  73 /  30  20  10   5  10
DALLAS, TX            73  89  75  94  78 /  30  20  10   5  10
TERRELL, TX           73  89  72  94  74 /  30  20  10   5  10
CORSICANA, TX         73  90  72  95  75 /  30  30  20  10  10
TEMPLE, TX            72  91  71  95  73 /  40  40  20  10  10
MINERAL WELLS, TX     68  88  70  94  72 /  30  30  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/79
Hazardous weather outlook, Sep 6, 2:16 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT SAT SEP 6 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 PM CDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS TONIGHT. THE BETTER CHANCES WILL OCCUR MAINLY ALONG
AND SOUTH OF I-20. A FEW STORMS COULD BECOME STRONG AND PRODUCE
GUSTY WINDS AND LOCALLY HEAVY RAIN THIS EVENING...BUT SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND
CENTRAL TEXAS ON SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL
TEXAS WEDNESDAY NIGHT THROUGH FRIDAY AS ANOTHER COLD FRONT PUSHES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 3:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT SAT SEP 6 2014

TXZ094-095-105>107-062130-
DELTA TX-FANNIN TX-HOPKINS TX-HUNT TX-LAMAR TX-
408 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FANNIN COUNTY
  NORTHERN HUNT COUNTY
  DELTA COUNTY
  NORTHERN HOPKINS COUNTY
  SOUTHERN LAMAR COUNTY

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF COMMERCE...NEAR THE CONFLUENCE
OF FOUR COUNTIES...HUNT...FANNIN...LAMAR...AND DELTA. THE STORM IS
NEARLY STATIONARY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3323 9555 3316 9582 3318 9615 3328 9624
      3339 9606 3356 9597 3358 9560 3337 9530
TIME...MOT...LOC 2107Z 297DEG 1KT 3343 9583

25
Special weather statement, Sep 6, 3:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
434 PM CDT SAT SEP 6 2014

TXZ117-118-062200-
TARRANT TX-PARKER TX-
434 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN PARKER COUNTY
  TARRANT COUNTY

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG THE I-30 CORRIDOR WEST OF
DOWNTOWN FORT WORTH. THE COMPLEX IS MOVING SLOWLY TO THE NORTH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

LOCATIONS THAT MAY BE IMPACTED WITH THE STRONG WINDS INCLUDE WHITE
SETTLEMENT...RIVER OAKS...SAMSON PARK...AND THE NAVAL AIR STATION
JOINT RESERVE BASE. BOATERS ON LAKE WORTH AND EAGLE MOUNTAIN LAKE
SHOULD SEEK SAFE HARBOR.

IN ADDITION...HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROADWAY.

LAT...LON 3298 9703 3255 9704 3256 9775 3283 9792
      3300 9776
TIME...MOT...LOC 2131Z 173DEG 2KT 3274 9742

25
Special weather statement, Sep 6, 3:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT SAT SEP 6 2014

TXZ117-118-062215-
TARRANT TX-PARKER TX-
442 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN PARKER COUNTY
  TARRANT COUNTY

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
ANOTHER DEVELOPING DOWNBURST ABOUT 5 MILES WEST OF DOWNTOWN FORT
WORTH.

WIND GUSTS IN EXCESS OF 40 MPH WILL IMPACT WESTERN PORTIONS OF FORT
WORTH AND ADJACENT MUNICIPALITIES. THE STRONG WINDS WILL BE FROM THE
NORTH IN AREAS SOUTH OF I-30...AND FROM THE SOUTH IN AREAS NORTH OF
I-30.

FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO ACCOMPANY THE STORMS.
BOATERS ON LAKE WORTH AND EAGLE MOUNTAIN LAKE SHOULD SEEK SAFE
HARBOR.

IN ADDITION...HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROADWAY.

LAT...LON 3298 9703 3255 9704 3256 9775 3283 9792
      3300 9776
TIME...MOT...LOC 2140Z 173DEG 2KT 3275 9742

25
Special weather statement, Sep 6, 3:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
454 PM CDT SAT SEP 6 2014

TXZ094-095-105>107-062215-
DELTA TX-FANNIN TX-HOPKINS TX-HUNT TX-LAMAR TX-
454 PM CDT SAT SEP 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FANNIN COUNTY
  NORTHERN HUNT COUNTY
  DELTA COUNTY
  NORTHERN HOPKINS COUNTY
  SOUTHERN LAMAR COUNTY

AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE FROM 10 MILES NORTHWEST OF
COMMERCE...TO 10 MILES NORTHEAST OF SULPHUR SPRINGS. THE STORMS ARE
MOVING LITTLE.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROADWAY.

LAT...LON 3314 9546 3323 9585 3327 9626 3341 9633
      3353 9572 3350 9531 3316 9530
TIME...MOT...LOC 2154Z 292DEG 3KT 3339 9607 3343 9562
          3327 9542

25

The radar

The Dallas/Ft Worth radar (KFWS), 19 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood. Local standard time, as filed.

Flash Flood, Tarrant

When
September 6, 4:00 PM CST to 6:00 PM CST
Where
Tarrant County, 1.08 mi SSW of Ft Worth to 1.87 mi SSE of Westover Hills
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.735, -97.354

Fort Worth PD reported water covering the service roads along I-30. Additionally, the Star Telegram (local newspaper) reported flooded roads at Hulen St. and I-30, Camp Bowie Blvd. and Bryant Irvin Rd., and U.S. 287 and Rosedale St. until 7 p.m. local time.

Lightning, Tarrant

When
September 6, 4:00 PM CST
Where
Tarrant County, 2.24 mi S of Westover Hills
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.738, -97.423

The local NBC station reported an apartment fire in the 2300 block of Ridgemar Plaza in Fort Worth. The fire displaced dozens of residents. Fire investigators stated that the fire was likely caused by a lightning strike.

Lightning, Tarrant

When
September 6, 4:00 PM CST
Where
Tarrant County, 3.22 mi NW of Seminary Hill
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.717, -97.414

The local NBC station reported that a house fire likely caused by a lightning strike occurred near Hwy 183 and Bryant Irvin Rd. near the Ridglea Country Club Estates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540967, 540969, 540971.